Texas, 2004

Flash Flood in Texas, October 26, 2004

October 26, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 26, 9:40 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 26, 9:40 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1040 AM CDT TUE OCT 26 2004

.DISCUSSION...
TODAYS WEATHER SCENE IS SIMILIAR TO MONDAY, EXCEPT FOR AREA OF
MOISTURE AND INSTABILITY NEAR THE COASTAL BEND MOVING NORTHWARD
TO EASTERN PARTS OF S CNTRL TX.  OVER THE WEST PART OF THE AREA
CONTD INSTABILITY LIKE MONDAY LINGERS MAINLY N AND W OF AN
EAGLE PASS TO BURNET LINE.  WILL CONTINUE TRENDS FROM ON GOING
FORECAST LATE THIS MORNING FOR TODAY AND TONIGHT.

BY WEDNESDAY, FORECASTS CONTINUE TO SHOW ANOTHER S/W TROF AFFECTING
AREA WITH SLIGHTLY HIGHER CHANCE OF SHOWERS AREA WIDE.  FIELD OF SLIGHTLY
MORE STABLE CONDITIONS COMES THURSDAY AND POSSIBLY FRIDAY.  BY THE
WEEKEND, AREA IS UNDER THE INFLUENCE OF A SERIES OF S/W TROFS PASSING
FROM W TO E, IN ADVANCE OF STRONG WX SYSTEM ALOFT AND ASSOCIATED
PACIFIC COLD FRONT.  THIS COLD FRONT IS FORECAST TO COME OVER THE
AREA SUNDAY NIGHT AND MONDAY MORNING.  WITH THIS PATTERN WILL SHOW
CONTD INCREASING CHANCE OF RAIN OVER THE WEEKEND, WITH THE BEST
CHANCES POSSIBLY SUNDAY NIGHT AND MONDAY MORNING, JUST AHEAD OF AND
ALONG THE PACIFIC COLD FRONT.  THIS COLD FRONT IS FORECAST TO MOVE
QUICKLY FROM WEST TO EAST AND BY LATE MONDAY WELL EAST OF S CNTRL
TX.  DURING THE LATE MORNING THRU AFTERNOON MONDAY, NOV 1ST, CHC OF
RAIN DECREASES RAPIDLY FROM THE WEST.  THIS WILL MAKE FOR DRY
WEATHER TUESDAY NOV. 2ND, WITH MOSTLY SUNNY OR SUNNY CONDITIONS IN
THE DAY.

INCREASING CLOUDINESS WILL FOLLOW WED AND THU OF NEXT WEEK,
ANOTHER RAIN MAKING SYSTEM IS FORECAST TO BRING A CHANCE OF
SHOWERS LATE NEXT WEEK OR THE WEEKEND OF NOV 6 AND 7.

&&

.PREVIOUS DISCUSSION...
NO BIG CHANGES TO THE FORECAST THIS MODEL CYCLE. A MONSTER UPPER LOW
IS CURRENTLY DIGGING DOWN THE WEST COAST...ALLOWING THE MID AND
UPPER LEVEL PACIFIC MOISTURE TAP TO CONTINUE OVER CENTRAL AND WEST
TEXAS. GULF MOISTURE IS IN PLACE AT THE LOWER LEVELS OF THE
ATMOSPHERE...WITH A DEEPER SURGE EXPECTED LATE TONIGHT INTO
WEDNESDAY. THAT SURGE OF MOISTURE CAN BE SEEN IN THE LATEST WATER
VAPOR SATELLITE IMAGERY ROUNDING THE BASE OF THE SUBTROPICAL RIDGE
OVER THE GULF OF MEXICO...MOVING ACROSS THE YUCATAN AND INTO THE
BAY OF CAMPECHE AND EASTERN MEXICO.

WILL DROP THE FLOOD WATCH FOR UVALDE AND REAL COUNTIES AND CONTINUE
IT THROUGH 4PM CDT FOR VAL VERDE...EDWARDS AND KINNEY. THE HIGHEST
POPS AND QPF TODAY WILL BE OVER VAL VERDE COUNTY...WHERE ANY
ADDITIONAL RAIN WILL CAUSE FLASH FLOODING AND POSSIBLY RIVER
FLOODING. SLIGHT CHANCE POPS ACROSS THE EASTERN HALF OF CWA EWX IN
ORDER GIVEN AMOUNT OF MOISTURE AVAILABLE AND OBSERVED STREAMER
SHOWERS CURRENTLY MOVING INLAND ALONG THE TEXAS COASTAL BEND.

THE 00Z GFS AND ECMWF SOLUTIONS AGREE ON THE SYNOPTIC PATTERN
THROUGH THE WEEKEND...WITH THE UPPER LOW EJECTING OUT OF THE ROCKIES
OVER NEBRASKA ON FRIDAY AND A SURFACE BOUNDARY PUSHING SOUTHEAST
INTO CENTRAL TEXAS. THIS BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORMS LATE FRIDAY AND FRIDAY NIGHT. AS THE MAIN TROUGH
EJECTS OUT OF THE ROCKIES ON FRIDAY...ANOTHER SHORTWAVE TROUGH IS
FORECAST TO GET LEFT BEHIND AS THE MAIN JET MOVES OFF TO THE NE.
THIS TROUGH WILL MOVE OVER THE BAJA OF MEXICO ON SATURDAY...THEN
APPROACH TX LATE SUNDAY. THE POINT HERE IS THAT THIS WEEKEND LOOKS
WET...WHICH ISNT GOOD CONSIDERING ALREADY SATURATED GROUNDS. GOOD
NEWS IS THAT BOTH THE GFS AND ECMWF BRING A COLD FRONT THROUGH ON
MONDAY...WHICH SHOULD END RAIN CHANCES. WILL INCORPORATE THAT FEATURE
INTO OUR FORECAST AND STAY CLOSE TO GFS MOS TEMPS FOR NEXT MON/TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  71  85  71 /  20  20  40  30
AUSTIN BERGSTROM INTL AIRPORT  87  71  85  68 /  20  20  40  30
DEL RIO INTL AIRPORT           81  68  81  68 /  50  50  40  30
SAN ANTONIO INTL AIRPORT       84  72  84  73 /  20  20  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
...FLOOD WATCH FOR FLASH FLOODING THRU 4 PM FOR VAL VERDE...KINNEY
AND EDWARDS COUNTIES...

&&

08/18/11/03
Hazardous weather outlook, Oct 26, 4:13 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT TUE OCT 26 2004

TXZ183-184-202-271100-
EDWARDS-KINNEY-VAL VERDE-
513 AM CDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THE FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 4 PM CDT THIS
AFTERNOON FOR VAL VERDE...EDWARDS AND KINNEY COUNTIES.  MOISTURE FROM
BOTH THE GULF OF MEXICO AND THE PACIFIC WILL INTERACT WITH UPPER AIR
DISTURBANCES TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS MAINLY
OVER THE EXTREME WESTERN AREAS OF SOUTH CENTRAL TEXAS. RAINFALL
AMOUNTS WILL RUN 1 TO 2 INCHES AND MORE THAN 3 INCHES IN SPOTS.
SHOWERY WEATHER WILL PERSIST OVER THE WESTERN AREAS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...
ANOTHER COLD FRONT WILL BOOST RAIN CHANCES AGAIN MAINLY FRIDAY NIGHT
WITH LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Oct 26, 12:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
121 PM CDT TUE OCT 26 2004

TXZ171>173-183>194-202>209-217>225-228-270319-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
121 PM CDT TUE OCT 26 2004

...LATE OCTOBER AND EARLY NOVEMBER WEATHER CHANGES COMING...

AFTER A CHANCE FOR AFTERNOON SHOWERS OR THUNDERSTORMS TODAY AND
WEDNESDAY...THERE IS A SLIGHT CHANCE OF SHOWERS FRIDAY.

OCTOBER RAINS HAVE BEEN WELL ABOVE NORMAL ACROSS SOUTH CENTRAL
TEXAS THIS YEAR.  OCTOBER 2004 THROUGH THE 25TH IS THE 10TH WETTEST
OCTOBER OF RECORD AT AT AUSTIN BERGSTROM AND THE 5TH
WETTEST FOR SAN ANTONIO.

FOR THIS WEEKEND...THE LAST OF OCTOBER...THERE WILL BE A CHANCE
FOR MORE RAIN AHEAD OF A WEATHER SYSTEM AND ITS ASSOCIATED
PACIFIC COLD FROM COMING FROM THE WEST.  THE COLD FRONT IS
EXPECTED TO MOVE OVER SOUTH CENTRAL TEXAS SUNDAY NIGHT AND
MONDAY MORNING...BRINGING WITH IT A CHANCE OF SHOWERS AND
THUNDERSTORMS.

THE CHANCE OF RAIN IS EXPECTED TO DECREASE IN THE DAY ON
MONDAY FROM THE WEST...AS PARTLY CLOUDY SKIES...BREEZY
NORTHWEST WINDS...AND DRIER CONDITIONS SPREAD ACROSS THE AREA.
MOSTLY CLEAR SKIES AND COOL TEMPERATURES ARE EXPECTED
MONDAY NIGHT.

SUNNY AND PLEASANT WEATHER IS EXPECTED TUESDAY WITH AFTERNOON
HIGHS IN THE 70S.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
October 26, 1:30 PM CST to 3:00 PM CST
Where
Val Verde County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Heavy rain began falling across northwestern Val Verde County in the late morning and spread into the north central part of the county by early afternoon. Rain totals averaged 1 to 2 inches over the north part of the county, with 3 to 4 inches between Pandale and Juno. Portions of SH163 and FM1024 were closed through the mid afternoon due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424876.